Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 4, 2023, 9:01 PM CDT for Decatur County, Hardin County, Henderson County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 4, 2023, 11:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Hardin County, TN, Henderson County, TN
The radar
The Ft Campbell radar (KHPX), 145 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:00 PM CDT | FLASH FLOOD | 1 S Parsons, TN | Roads flooded at the intersection of Tennessee Avenue and 9th St. Water was 1-2 feet deep. |
| Jul 4, 10:00 PM CDT | FLASH FLOOD | 2 S Parsons, TN | Several feet of water inundated Fairgrounds Road near the intersection with Highway 641. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
353
WGUS54 KMEG 050201
FFWMEG
TNC039-071-077-050500-
/O.NEW.KMEG.FF.W.0032.230705T0201Z-230705T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
901 PM CDT Tue Jul 4 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Decatur County in Tennessee...
North Central Hardin County in Tennessee...
Southeastern Henderson County in Tennessee...
* Until midnight CDT.
* At 901 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Parsons, Decaturville, Sardis, Darden, Reagan, Montgomery, Scotts
Hill, Saltillo, Garrett, Wilkinstown, Beacon, Mount Tabor, Largo,
Haney, Lick Skillet, Taylors Crossing, Red Walnut, Mount Lebanon,
Hickory Forks and Dunbar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3553 8836 3569 8831 3575 8824 3584 8809
3584 8803 3581 8803 3582 8800 3580 8797
3576 8799 3572 8803 3568 8802 3562 8804
3553 8798 3550 8798 3548 8799 3546 8804
3542 8803 3539 8805 3532 8814 3534 8825
FLASH FLOOD...RADAR INDICATED
$$
PWB1 follow-up statement
416
WGUS74 KMEG 050440
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1140 PM CDT Tue Jul 4 2023
TNC039-071-077-050450-
/O.CAN.KMEG.FF.W.0032.000000T0000Z-230705T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur TN-Hardin TN-Henderson TN-
1140 PM CDT Tue Jul 4 2023
...FLASH FLOOD WARNING IS CANCELLED FOR DECATUR, NORTH CENTRAL
HARDIN AND SOUTHEASTERN HENDERSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3553 8836 3569 8831 3575 8824 3584 8809
3584 8803 3581 8803 3582 8800 3580 8797
3576 8799 3572 8803 3568 8802 3562 8804
3553 8798 3550 8798 3548 8799 3546 8804
3542 8803 3539 8805 3532 8814 3534 8825
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:30 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 4, 6:30 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 630 PM CDT Tue Jul 4 2023 ...New AVIATION... .SYNOPSIS... Issued at 243 PM CDT Tue Jul 4 2023 Showers and thunderstorms, mainly during the afternoon hours, will be possible each day this week. The most likely chance for severe storms will be Wednesday afternoon. Damaging winds and large hail will be the primary threats with any of the stronger storms. Temperatures will be close to normal for much of the week. && .DISCUSSION... (This evening through next Monday) Issued at 243 PM CDT Tue Jul 4 2023 Scattered thunderstorms were moving across portions of north Mississippi this afternoon; otherwise, skies were mostly sunny. Temperatures are currently in the 80s to around 90 degrees. The thunderstorms over our region are north of a warm front which is lifting slowly north across central Mississippi. The warm front will continue to lift north tonight and should start to fall apart overnight. The boundary will help provide a little additional lift for thunderstorms to develop early this evening but it looks like the chance of rain will gradually diminish by late tonight and during the overnight hours. Temperatures will be near normal for early July with lows Wednesday morning in the lower 70s. On Wednesday, a cold front will be moving slowly across Missouri and Oklahoma. Thunderstorms are expected to develop ahead of the front and across the Mid-South. Some of the thunderstorms could be strong to severe with the most likely area for severe weather across portions of northeast Arkansas, the Missouri bootheel and into extreme northwest Tennessee. Temperatures will be close to normal with highs in the upper 80s to lower 90s. The cold front will make its way into northwest Arkansas Wednesday night with more thunderstorms expected to move across the region. The cold front will move into the region on Thursday and continue to push south into north Mississippi for Thursday night. More thunderstorms are expected for Thursday and into Thursday evening. High pressure will try to build into the region late Thursday night with most areas having dry weather overnight. The cold front will stall out across central Mississippi for Friday and Saturday with scattered thunderstorms still possible across much of the Mid-South. With the frontal boundary to our south, temperatures will be a couple of degrees cooler. The front will start to move slowly back north on Sunday and Monday with more showers and thunderstorms expected across the region. && .AVIATION... (00Z TAFS) Issued at 629 PM CDT Tue Jul 4 2023 Cluster of TSRA will affect MEM through at least 01z. Expect stabilization from widespread TSRA outflow to reduce TS potential by the start of the late evening inbounds. TSRA chances will arrive late Wednesday evening, in advance of a surface cold front. Will likely also see a intervening chance of TSRA, during the afternoon, in a similar setup to the past several days. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ARS AVIATION...PWB
In the hours before
Special weather statement, Jul 4, 7:27 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
727 PM CDT Tue Jul 4 2023
TNZ050-052-090-050100-
Hardeman TN-Madison TN-Haywood TN-
727 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northwestern
Hardeman, southeastern Haywood and southwestern Madison Counties
through 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dancyville, or 7 miles south of Brownsville, moving northeast at 30
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brownsville, Hillville, Dancyville, Cloverport, Mercer, Asbury,
Huntersville, Cedar Chapel, Vildo, Hickory Point, Hatchie,
Uptonville, Sunnyhill, Morton Hill, Shepp, Denmark and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 8893 3539 8918 3540 8919 3540 8935
3556 8939 3566 8898
TIME...MOT...LOC 0027Z 247DEG 24KT 3549 8929
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ARSSpecial weather statement, Jul 4, 8:11 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
811 PM CDT Tue Jul 4 2023
TNZ052-053-090-050145-
Hardeman TN-Chester TN-Madison TN-
811 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northeastern
Hardeman, south central Madison and west central Chester Counties
through 845 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Forest. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bolivar, Chickasaw State Park, Chickasaw State Forest, Silerton,
Cloverport, Toone, Medon, Deanburg, Teague, Pine Top and Shandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3542 8904 3549 8889 3540 8869 3531 8877
3526 8898
TIME...MOT...LOC 0111Z 311DEG 1KT 3538 8890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBLocal storm report, Jul 4, 8:18 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
818 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Gst Eudora 34.84N 90.15W
07/04/2023 E50 MPH DeSoto MS Storm Chaser
Large tree limbs down in the Eudora
Community. Time is radar estimated.
&&
DNMSpecial weather statement, Jul 4, 8:33 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
833 PM CDT Tue Jul 4 2023
ARZ026-027-050200-
Poinsett AR-Craighead AR-
833 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southwestern
Craighead and northwestern Poinsett Counties through 900 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weiner, or 15 miles east of Newport, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weiner, Cash, Waldenburg, Pitts, Risher, Uno, Otwell and Bayou De
View State Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3574 9104 3581 9093 3568 9072 3549 9104
TIME...MOT...LOC 0133Z 322DEG 18KT 3570 9097
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Jul 4, 8:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Tue Jul 4 2023
TNZ054-055-050200-
Henderson TN-Decatur TN-
835 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of eastern Henderson
and Decatur Counties through 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parsons, or 12 miles southeast of Natchez Trace State Forest, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parsons, Decaturville, Sardis, Darden, Montgomery, Scotts Hill,
Busseltown, Jeannette, Haney, Mount Tabor, Sugar Tree, Red Walnut,
Cozette, Thurman, Lick Skillet, Perryville, Gumdale, Wilkinstown,
Garrett and Beacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3549 8798 3547 8803 3545 8804 3541 8827
3542 8830 3579 8825 3585 8805 3584 8803
3581 8803 3582 8797 3577 8798 3572 8803
3570 8803 3568 8802 3566 8802 3562 8804
3552 8797
TIME...MOT...LOC 0135Z 270DEG 11KT 3564 8808
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Jul 4, 8:42 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
842 PM CDT Tue Jul 4 2023
ARZ026-027-050200-
Poinsett AR-Craighead AR-
842 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southeastern
Craighead and northeastern Poinsett Counties through 900 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Trumann, Lake City, Bay, Brookland, Black Oak, Poplar
Ridge, Hergett, Needham, Apt, Lunsford, Davis Spur, Elm Grove, Sandy,
Gum Point, Farrville, Southland, Lester, Mangrum and Lache Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9072 3592 9059 3586 9030 3563 9047
TIME...MOT...LOC 0142Z 284DEG 16KT 3582 9053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:00 PM CDT | Flash Flood Warning | MEG | Fayette | 3 hr |
| Jul 4, 7:02 PM CDT | Special Weather Statement | MEG | Lauderdale | 28 min |
| Jul 4, 7:04 PM CDT | Special Weather Statement | MEG | Chester | 26 min |
| Jul 4, 7:13 PM CDT | Special Weather Statement | MEG | Lauderdale | 32 min |
| Jul 4, 7:19 PM CDT | Special Weather Statement | MEG | Chester | 26 min |
| Jul 4, 7:27 PM CDT | Special Weather Statement | MEG | Haywood | 33 min |
| Jul 4, 7:39 PM CDT | Areal Flood Advisory | MEG | Chester, Hardeman, Henderson, Madison | 2 hr |
| Jul 4, 7:58 PM CDT | Areal Flood Advisory | MEG | Haywood, Lauderdale, Tipton | 3 hr |
| Jul 4, 7:59 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Madison | 3 hr |
| Jul 4, 8:11 PM CDT | Special Weather Statement | MEG | Hardeman | 34 min |
| Jul 4, 8:29 PM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 2 hr |
| Jul 4, 8:35 PM CDT | Special Weather Statement | MEG | Decatur | 25 min |
| Jul 4, 9:51 PM CDT | Areal Flood Advisory | MEG | Hardin | 101 min |
| Jul 5, 5:27 PM CDT | Special Weather Statement | MEG | Lauderdale | 33 min |
| Jul 5, 5:47 PM CDT | Special Weather Statement | MEG | Obion | 28 min |
| Jul 5, 6:38 PM CDT | Special Weather Statement | MEG | Shelby | 52 min |
| Jul 5, 6:45 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.